Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 118, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 29, 2017, 11:44 PM CDT for 4 counties in Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 29, 2017, 11:44 PM CDT (04:44 UTC)
- Expired
- Mar 30, 2017, 12:15 AM CDT
- In force
- 31 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lafayette County, MS, Marshall County, MS, Panola County, MS, Tate County, MS
The radar
The Memphis radar (KNQA), 91 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 4.7 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 424 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1676 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 11:40 PM CDT, 4 minutes earlier.
Area forecast discussion, Mar 29, 11:40 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1140 PM CDT Wed Mar 29 2017 .DISCUSSION... Updated for 06z Aviation Discussion. && .PREV DISCUSSION... /issued 825 PM CDT Wed Mar 29 2017/ UPDATE...Evening Update. DISCUSSION... Convective watches are in effect to our South, North and West...but we should remain in the clear for at least a few more hours. Saw no compelling reason to change the forecast much this evening...just adjusted temperatures and dew points a bit. Storms have developed in Western Arkansas...moving to the North Northeast while the overall line is shifting slowly East. At their current pace they wouldn't reach Eastern Arkansas until Midnight at the earliest. Will continue to monitor radar and watch closely for development farther East of the main line. As we approach midnight a currently weak LLJ will strengthen to around 40-45 kt helping to develop thunderstorms. The mostly reliable HRRR does not show explosive development...but I have my doubts. 30 && .PREV DISCUSSION... /issued 620 PM CDT Wed Mar 29 2017/ Two rounds of severe weather expected... Currently...A strong upper low is located over the southern plains this afternoon. A warm front is pushing north through the MId- South and is roughly located from NE Arkansas into West Tennessee at 19z. Temps are climbing into the lower 80s south of the front with dewpoints in the lower 60s with some location mixing into the upper 50s. Tonight...Expect showers thunderstorms to develop the Arklatex and across Western Arkansas over the next few hours. This activity will move east during the evening impacting Eastern Arkansas mainly after 03z. A potent shortwave rotating around the upper low will punch into the area late tonight. This feature contains a 8O-90 kt mid level jet and a 40-50 kt low level jet. This low level jet will feed and increasingly moist and unstable airmass into the Delta region. Increasing lift associated with this shortwave will result in the expansion of showers and thunderstorms later tonight with perhaps maintain or even increase the storms intensity. Strong mid level lapse rates of 7-8c/km will result in hail being the main threat initially gradually shifting to a damaging wind threat later tonight as the storms tend to congeal as they move to the MS River. A few tornadoes are also possible. The enhanced risk tonight has been moved to south and west of a Jonesboro Arkansas to Memphis to Charleston Mississippi line. Thursday into Thursday night...Expect a large area of showers and thunderstorms west of the MS River during the morning hours. This area of storms will be in a weakening stage and eventually lift northeast of the area by mid-morning. Since the shortwave rotating around the upper low is more potent late tonight/early Thursday and the amount of shower and thunderstorm coverage is potentially greater than previous models runs there is a good deal of uncertainly concerning the severe weather potential Thursday afternoon. The 12km and 3km NAM and some versions of the WRF take an aggressive approach to destabilizing the airmass in the wake of the morning convection. Meanwhile the GFS/ECMWF have less destabilization occurring. At this point expect the upper low to track across Missouri on Thursday with a cold front tracking east into the Mid-South. Expect thunderstorms to develop along this front as another potent shortwave rotates around the upper low on Thursday. The degree of severity will depend on the amount of destabilization which, as mentioned above, is in question. If instability to the degree of SBCAPE values in the range of 1500-2500 J/KG can occur then a line discrete supercells with very large hail and damaging winds will occur along the front. 0-1 km helicity values over 200 m2/s2 are expected and strong tornadoes are possible. The EML punching in from the southwest may help maintain discrete supercells for a longer period of time before merging into a line. Depending on the amount of destabilization this line could develop as far west as the Bootheel to Memphis by 18z or further east if more time is needed to destabilize. A moderate risk continues for most of West Tennessee and North Mississippi. The line will eventually push into Middle Tennessee and North Alabama by 8 pm at the latest. Cooler air and some clearing expecting by Friday morning. Friday through Saturday...The upper low will lift out on Friday with some clouds across the north. Temps will be much cooler across the north with readings in the lower to mid 60s....lower 70s across North Mississippi. By Saturday an upper ridge will build in with sunshine and temps from about 70 north to 80s south. Sunday into Monday...Looks unsettled with another upper low moving through with increasing chances for showers and thunderstorms. The low is tracking tracking right across the region so any severe weather risk will probably stay across the south part of the Mid-South or further south. Confidence too low to add to the HWO at this time. Tuesday and Wednesday...Tuesday looks quiet with another system possible late Wednesday. Just went with small pops for now. SJM && .AVIATION...06z TAFs Not much change from 00z thinking...with just a small adjustment in timing. Showers/thunderstorms will pass through all the sites over the next 18 hours with the potential fro stronger storms at TUP and MKL. Conditions will drop briefly to IFR in heaviest convection with VFR and MVFR cigs outside of precipitation. Southeast/South winds will become gusty veering southwesterly behind a weak cold front. Winds will diminish some late. JAB && .AVIATION... && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 29, 3:37 PM CDT, 8 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 337 PM CDT Wed Mar 29 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-302245- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 337 PM CDT Wed Mar 29 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight Severe thunderstorms are expected to move into Eastern Arkansas between 10 PM and midnight. Damaging winds, large hail, and a few tornadoes will be possible with the storms. The storms will begin diminishing in intensity as they move east of the Mississippi River toward morning. Isolated flash flooding is also possible. The best chances for severe weather will occur west of a Jackson, Tennessee to Oxford, Mississippi line. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Severe thunderstorms are expected to develop across Eastern Arkansas around noon CDT on Thursday. The storms will intensify as they push east of the Mississippi River during the afternoon hours. Damaging winds, large hail, and tornadoes will be possible across the entire Mid-South. A few tornadoes could be strong east of the Mississippi River. The threat for severe weather will end by 8 PM CDT Thursday Night as the storms push east of the Mid- South. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed across the Mid South from late this evening through early Thursday evening.
In the hours before
Special weather statement, Mar 29, 10:38 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
1038 PM CDT WED MAR 29 2017
ARZ058-MSZ007-010-300415-
Phillips AR-Tunica MS-Coahoma MS-
1038 PM CDT WED MAR 29 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1115 PM CDT
FOR...
Eastern Phillips County in eastern Arkansas...
Southern Tunica County in northwestern Mississippi...
Coahoma County in northwestern Mississippi...
At 1038 PM CDT...a strong thunderstorm producing ${allThreat}near
Sherard, or 11 miles southwest of Clarksdale, moving north at 85 mph.
${report2}
People in eastern Phillips...southern Tunica and Coahoma Counties
should monitor this storm closely.
LAT...LON 3399 9066 3412 9066 3412 9090 3464 9086
3464 9055 3463 9054 3464 9050 3464 9024
3442 9040 3399 9054
TIME...MOT...LOC 0338Z 202DEG 72KT 3413 9076Special weather statement, Mar 29, 11:09 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
1109 PM CDT WED MAR 29 2017
ARZ036-048-049-058-MSZ007-300445-
St. Francis AR-Phillips AR-Lee AR-Crittenden AR-Tunica MS-
1109 PM CDT WED MAR 29 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1145 PM CDT
FOR...
Southeastern St. Francis County in eastern Arkansas...
Northeastern Phillips County in eastern Arkansas...
Eastern Lee County in eastern Arkansas...
Southwestern Crittenden County in eastern Arkansas...
Central Tunica County in northwestern Mississippi...
At 1108 PM CDT...a strong thunderstorm producing winds at least 40
mph was located near St Francis National Park, moving north at 50
mph.
${report2}
People in southeastern St. Francis...northeastern Phillips...eastern
Lee...southwestern Crittenden and central Tunica Counties should
monitor this storm closely.
LAT...LON 3499 9061 3499 9031 3498 9029 3495 9025
3493 9024 3491 9025 3487 9031 3486 9030
3486 9026 3459 9038 3459 9069
TIME...MOT...LOC 0408Z 196DEG 49KT 3455 9056Special weather statement, Mar 29, 11:22 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
1122 PM CDT WED MAR 29 2017
ARZ008-017-300500-
Lawrence AR-Randolph AR-
1122 PM CDT WED MAR 29 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL MIDNIGHT CDT
FOR...
Northwestern Lawrence County in eastern Arkansas...
Western Randolph County in eastern Arkansas...
At 1122 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Highland in Sharp
County, or 8 miles southeast of Cherokee Village, moving northeast at
45 mph.
${report2}
People in northwestern Lawrence and western Randolph Counties should
monitor this storm closely.
LAT...LON 3650 9091 3614 9110 3615 9135 3623 9135
3623 9133 3624 9133 3624 9126 3633 9126
3633 9128 3637 9128 3637 9129 3639 9129
3639 9131 3642 9131 3642 9135 3647 9136
3648 9140 3649 9141 3650 9141
TIME...MOT...LOC 0422Z 229DEG 38KT 3621 9143Special weather statement, Mar 29, 11:26 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Memphis TN 1126 PM CDT WED MAR 29 2017 MSZ012-013-300500- Lafayette MS-Panola MS- 1126 PM CDT WED MAR 29 2017 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL MIDNIGHT CDT FOR... Northwestern Lafayette County in northwestern Mississippi... Panola County in northwestern Mississippi... At 1126 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Pope, or near George Payne State Park, moving northeast at 50 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in northwestern Lafayette and Panola Counties should monitor this storm closely. LAT...LON 3416 9014 3455 9000 3455 8960 3416 8972 TIME...MOT...LOC 0426Z 202DEG 50KT 3418 8999
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 12:27 AM CDT | Special Weather Statement | MEG | Fayette, Shelby | 48 min |
| Mar 30, 4:14 AM CDT | Special Weather Statement | MEG | Hardeman, Hardin, McNairy | 91 min |
| Mar 30, 4:37 PM CDT | Special Weather Statement | MEG | Carroll | 23 min |
| Mar 30, 6:00 PM CDT | Special Weather Statement | MEG | Henderson | 30 min |
| Mar 30, 6:04 PM CDT | Special Weather Statement | MEG | Henry | 26 min |
| Mar 29, 10:38 PM CDT | Special Weather Statement | MEG | Coahoma | 37 min |
| Mar 29, 11:09 PM CDT | Special Weather Statement | MEG | Tunica | 36 min |
| Mar 29, 11:26 PM CDT | Special Weather Statement | MEG | Panola | 34 min |
| Mar 30, 2:58 AM CDT | Special Weather Statement | MEG | Chickasaw, Lee | 47 min |
| Mar 30, 4:19 AM CDT | Special Weather Statement | MEG | Tunica | 86 min |
| Mar 30, 7:00 AM CDT | Special Weather Statement | MEG | Monroe | 60 min |
| Mar 29, 11:22 PM CDT | Special Weather Statement | MEG | Randolph | 38 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.